Wyoming, 2025

Winter Storm and High Wind in Wyoming, February 1 to 3, 2025

February 1 to 3, 2025 · NWS RIW · 14 events in 14 counties and zones

Continuation from January. An atmospheric river brought a prolonged snowfall across the western valleys and mountains.

Where it happened

Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Continuation from January. An atmospheric river brought a prolonged snowfall across the western valleys and mountains. The was measured in feet in the higher elevations. Southwestern Yellowstone Park and the Tetons had the heaviest snowfall with as much as 40 inches of new snow reported. Over 2 feet of snow also fell in the Salt and Wyoming Range as well as the Wind River Range with a maximum 35 inches in the Absarokas. In the western valleys, amounts of over a foot fell in many locations. Meanwhile, East of the Divide, moisture overrunning the cold air and a strong jet stream brought heavy snow to the northern Cody Foothills, with over a foot of snow reported mainly from Cody and north and west. Mounts dropped sharply south of Cody. Meanwhile, other locations East of the Divide saw high wind. Wind gusts of over 100 mph were reported near Red Canyon with gusts to 86 mph in the Green Mountains and to around 70 mph around Casper.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jan 31, 9:55 PM MST, 2 hours 5 minutes earlier. Its key messages:

  • Atmospheric River snow event begins tonight, with heavy and widespread mountain snow.
  • Snow will have difficulty getting into central WY, but some improved confidence for light snow for Sunday.
  • Strong winds increase tonight and continue through the day Saturday for a large portion of the state.
Area forecast discussion, Jan 31, 9:55 PM MST, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
955 PM MST Fri Jan 31 2025

.KEY MESSAGES...

- Atmospheric River snow event begins tonight, with heavy and
  widespread mountain snow.

- Snow will have difficulty getting into central WY, but some
  improved confidence for light snow for Sunday.

- Strong winds increase tonight and continue through the day
  Saturday for a large portion of the state.

&&

.DISCUSSION...
Issued at 118 PM MST Fri Jan 31 2025

Not much change to the forecast here, as the atmospheric river
event begins to set up across the northwestern US. With a long
fetch of moisture off the Pacific setting up, and likely not
moving much during the next several days, a significant addition
to the western snowpack is shaping up.

Western Mountains: The western mountains are in prime placement
to intercept the fetch of moisture off the Pacific, and snow
will begin to increase early this evening. The fetch of moisture
will be mostly consistent, with one inch of snow per likely
through most of the period through Monday. One brief decrease is
possible Saturday night, but overall, higher elevations will
reach well above 24 inches accumulations, with 60 inches not out
of the question at all. The complicating factor in actual snow
measurements will be the very gusty winds. The jet stream aloft
will likely be reaching 150kts, so winds at mountain tops could
easily gust 50 mph or better through the period, with lower
Jackson Hole and Star valley gusting 25 to 35. This will
bring widely varying blowing and drifting, but the snow mass
across the region will be significantly increased through the
period. Warnings currently run through Sunday evening, but will
undoubtedly need extending as the event continues.

Southern WY (Lincoln, Sweetwater, and Sublette Counties): The
forecast for this area is somewhat more difficult. Some of the
Pacific moisture will be able to reach the lower elevations in
these areas, but temperatures will be hovering near freezing
each day Saturday and Sunday. For Saturday, temperatures will be
warm enough to create a rain and snow mix during the afternoon.
This keeps accumulations lower, with generally slushy
conditions. Once the temperatures decrease near sunset, this
switches over to all snow, with some light accumulations mainly
north and west of RKS. Along with this will be the likely
increase in gusty winds for the region, with gusts 30 to 40 mph
Saturday and Saturday night. This will bring some treacherous
travel conditions. Sunday, models are better noting a warm push
of air northward into far southern WY, with temperatures
reaching 40 degrees along and south of I-80. This switches
precip back to mostly rain for the day Sunday, limiting any snow
accumulations to northern Sublette County. By Sunday evening
when the cold air returns, most of the moisture available will
be shunted to the north. So taking these into account, have
added Winter Weather Advisories for the lower elevations of
Lincoln County and the remainder of Sublette County for the
combination of snowfall and blowing and drifting snow. The Warm
air pushing northward will stay in place, with models noting a
considerable warmup for the first half of next week, reaching
into the 40s and possibly 50 around RKS.

East of the Divide: Moisture impacting western WY will have
considerable trouble getting past the barrier mountains to
provide any accumulating precip, but some areas are trending
upwards. The main impact on this side will be the very gusty
winds mixing down from the upper level 150kt jet stream. Winds
have already jumped up quickly in places this afternoon, and
will continue to increase through the night to night and peaking
on Saturday. Widespread gusts 40 to 60kts across central WY,
with decreasing readings for Wind River Basin, the Bighorn
Basin, and the I-25 corridor. Any areas that can get a good
southwest flow going will see temperatures well into the 40s
Saturday afternoon. If we can get the wind to carve more into
the Wind River basin, that will help better mix the cold pool
stuck in the basin, otherwise temperatures will be steady around
freezing during the day.

Sunday, a sfc front will slide slowly southward across northern
WY.This boundary will get to central WY before meeting a push
of warmer air surging northward. The front will stall wherever
these meet. Temperatures north of the front will generally
hover in the 20s during the day. With the boundary fluctuating
across Natrona and Fremont counties, temperatures there will
highly vary depending on the final placement, so could reach
only the upper 20s or reach the lower 40s. The front will also
tap some of the Pacific moisture bringing some snow chances for
the Bighorn Basin and the I-25 corridor Sunday. Models have been
trending upwards with snow for the Cody Foothills, so an
Advisory may be needed in that area for Sunday and Sunday night.
This trend of cold temps north and warm temps central WY will
continue into Monday and Tuesday, but most of the precip will
shut back down quickly, focusing back to the NW in the Absarokas
and western WY.

&&

.AVIATION /06Z TAFS THROUGH 06Z SUNDAY/...
Issued at 955 PM MST Fri Jan 31 2025

West of the Divide...KBPI/KJAC/KPNA/KRKS Terminals

An influx of Pacific moisture within westerly flow aloft streams
across the region through the forecast period. IFR persists at
KJAC with afternoon wind gusts around 25kts. The primary
moisture plume shifts slightly south by mid/late afternoon
Saturday, leading to only a 40 percent chance of IFR from
00Z-06Z/Sunday. This southward shift also provides an increasing
chance (60 percent) of light snow, perhaps mixed with rain, and
MVFR developing at KRKS in the afternoon. Until that time, KRKS
sees mainly VFR with nearby showers. As for KPNA and KBPI, the
chance for IFR/MVFR steadily increases after 10Z/Saturday with
the heaviest snow between 15Z-22Z/Saturday. Mountains obscured
through the period.

East of the Divide...KCOD/KCPR/KLND/KRIW/KWRL Terminals

The strong westerly flow aloft leads to drier downsloping flow east
of the Continental Divide with gusty wind the primary hazard.
Southwest wind 24G38kt will be fairly consistent throughout the
forecast period at KCPR. Westerly wind 14G24kt may briefly ebb at
KCOD Saturday morning before returning by afternoon. As for KRIW,
KLND, and KWRL, 10-20kt southwest surface is most likely between 20Z-
Saturday and 01Z/Sunday with confidence highest at KLND.
Conditions remain VFR through the period, although a few SHSNRA
could sneak off the Absarokas into the vicinity of KCOD Saturday
afternoon. Mountain tops obscured along the Continental Divide.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on smoke, icing, and turbulence forecasts.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning until 11 PM MST Sunday for WYZ001-002-
012>015-023>025.

Winter Weather Advisory from 11 AM Saturday to 5 PM MST Sunday
for WYZ016.

High Wind Warning until 5 AM MST Sunday for WYZ019-020.

Winter Weather Advisory until 5 PM MST Sunday for WYZ026-027.

&&

DISCUSSION...Straub
AVIATION...CNJ
Hazardous weather outlook, Jan 31, 1:22 PM MST, 10 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
122 PM MST Fri Jan 31 2025

WYZ001>020-022>030-020030-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Bighorn Basin-Southwest Bighorn Basin-Southeast Bighorn Basin-
Owl Creek and Bridger Mountains-Bighorn Mountains West-
Bighorn Mountains Southeast-Northeast Johnson County-
Southeast Johnson County-Teton and Gros Ventre Mountains-
Jackson Hole-Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
122 PM MST Fri Jan 31 2025

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 11 PM MST SUNDAY FOR
WESTERN WYOMING...

...HIGH WIND WARNING REMAINS IN EFFECT FROM 5 PM THIS AFTERNOON TO 5
AM MST SUNDAY FOR THE GREEN MOUNTAINS AND NATRONA COUNTY...

...WINTER WEATHER ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 5 PM
MST SUNDAY FOR THE UPPER GREEN RIVER BASIN AND LOWER LINCOLN COUNTY...

...WINTER WEATHER ADVISORY IN EFFECT FROM 11 AM SATURDAY TO 5 PM MST
SUNDAY FOR FAR NORTHWEST FREMONT COUNTY...

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...This afternoon and tonight.

Snow moves into the west late Friday, continuing into tonight.
Please see Winter Weather Products for details.

Strong to high wind developing tonight from Muddy Gap through
Jeffrey City.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Saturday through Monday...Snow continuing through the period,
heavy at times for western Wyoming mountains.

Very strong westerly winds are also expected, with high winds
possible from South Pass through Casper as well as in the Lee of
the Absarokas on Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 winter storm, 3 high wind. Local standard time, as filed.

Winter Storm, Yellowstone National Park

When
February 1, 12:00 AM MST to February 3, 8:00 AM MST
Where
Yellowstone National Park forecast zone
Reported by
SNOTEL
Coordinates
44.228, -110.089 (the zone’s center; the record gives no point)

Heavy snow in southern Yellowstone Park. The highest amount reported was 40 inches the the Lewis Lake SNOTEL site.

Winter Storm, Absaroka Mountains

When
February 1, 12:00 AM MST to February 3, 8:00 AM MST
Where
Absaroka Mountains forecast zone
Reported by
SNOTEL
Coordinates
43.760, -108.887 (the zone’s center; the record gives no point)

Heavy snow fell in the Absarokas. The highest amount was 35 inches at the Younts Peak SNOTEL site.

Winter Storm, Teton & Gros Ventre Mountains

When
February 1, 12:00 AM MST to February 3, 8:00 AM MST
Where
Teton & Gros Ventre Mountains forecast zone
Reported by
SNOTEL
Coordinates
43.002, -109.948 (the zone’s center; the record gives no point)

Heavy snow fell throughout the Teton and Gros Ventre Mountains. The highest amount reported was 40 inches at the Grassy Lake SNOTEL site.

Winter Storm, Jackson Hole

When
February 1, 12:00 AM MST to February 3, 8:00 AM MST
Where
Jackson Hole forecast zone
Reported by
CoCoRaHS
Coordinates
43.100, -110.623 (the zone’s center; the record gives no point)

Heavy snow fell in the Jackson Valley, with the highest amounts in northern parts of the valley where 12 to 16 inches of new snow fell. Closer to Jackson, somewhat warmer air worked in and brought a changeover to rain, limiting accumulations to 9 to 12 inches of new snow.

Winter Storm, Wind River Mountains West

When
February 1, 12:00 AM MST to February 3, 8:00 AM MST
Where
Wind River Mountains West forecast zone
Reported by
SNOTEL
Coordinates
42.904, -109.273 (the zone’s center; the record gives no point)

Heavy snow fell along the western slopes of the Wind River Range. The highest amount of new snow was 27 inches at the Kendall Ranger Station SNOTEL site.

Winter Storm, Star Valley

When
February 1, 12:00 AM MST to February 3, 8:00 AM MST
Where
Star Valley forecast zone
Reported by
CoCoRaHS
Coordinates
42.264, -110.656 (the zone’s center; the record gives no point)

Snowfall amounts in the Star Valley ranged from 6 inches at Afton to 13 inches to the south of Bedford.

Winter Storm, Salt River & Wyoming Ranges

When
February 1, 12:00 AM MST to February 3, 8:00 AM MST
Where
Salt River & Wyoming Ranges forecast zone
Reported by
SNOTEL
Coordinates
42.516, -110.286 (the zone’s center; the record gives no point)

Heavy snow fell in the Salt and Wyoming Range. The highest amount was 31 inches at the Blind Bull Summit.

Winter Storm, Upper Green River Basin Foothills

When
February 1, 12:00 AM MST to February 3, 8:00 AM MST
Where
Upper Green River Basin Foothills forecast zone
Reported by
CoCoRaHS
Coordinates
42.767, -109.915 (the zone’s center; the record gives no point)

New snowfall in the northern portion of the zone ranged from 8 inches at Daniel to 16 inches the East Rim Divide. Amounts around Pinedale were generally between 4 and 6 inches.

Winter Storm, Wind River Mountains East

When
February 1, 1:00 AM MST to February 3, 8:00 AM MST
Where
Wind River Mountains East forecast zone
Reported by
SNOTEL
Coordinates
42.904, -109.273 (the zone’s center; the record gives no point)

Heavy snow fell in the eastern Wind River Range, with a maximum new snowfall of 24 inches at the Hobbs Park SNOTEL site. Very strong wind occurred with the snow, with a maximum wind gust of 104 mph along South Pass.

High Wind, Green Mountains & Rattlesnake Range

When
February 2, 8:54 AM MST to 9:10 PM MST
Where
Green Mountains & Rattlesnake Range forecast zone
Measured
75 kt (86 mph) measured gust
Reported by
RAWS
Coordinates
42.554, -108.102 (the zone’s center; the record gives no point)

Wind gusts as high as 86 mph occurred at the Fales Rock RAWS site.

High Wind, Natrona County Lower Elevations

When
February 2, 10:48 AM MST to 9:50 PM MST
Where
Natrona County Lower Elevations forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
42.962, -106.798 (the zone’s center; the record gives no point)

High wind occurred across most of Natrona County. The highest wind gust was 68 mph at Natrona in western portions of the county. The Natrona County airport had a maximum wind gust of 67 mph.

High Wind, Lander Foothills

When
February 2, 1:30 PM MST to February 3, 2:11 AM MST
Where
Lander Foothills forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
43.041, -108.630 (the zone’s center; the record gives no point)

High wind occurred in portions of the Lander Foothills. Wind gusted as high as 68 mph at Moss Rock. The Lander airport had a wind gust to 62 mph.

Winter Storm, Cody Foothills

When
February 2, 2:00 PM MST to February 3, 4:00 PM MST
Where
Cody Foothills forecast zone
Reported by
CoCoRaHS
Coordinates
44.521, -109.588 (the zone’s center; the record gives no point)

Heavy snow fell in the northern portions of the Cody Foothills, with ranging from 6 inches east of Cody to 21 inches to the west. Amounts dropped sharply to the south, with only 2 to 4 inches near Meeteetse.

Winter Storm, Bighorn Mountains West

When
February 2, 2:00 PM MST to February 3, 4:00 PM MST
Where
Bighorn Mountains West forecast zone
Reported by
SNOTEL
Coordinates
43.695, -107.538 (the zone’s center; the record gives no point)

The Northern Bighorns picked up 12 to 16 inches of new snow. Locations further south generally saw less than 6 inches of new snow.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2025Every state in 2025This day in weather historyWarnings in Wyoming, February 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1230899, 1230900, 1230901, 1230902, 1230903, 1230905, 1230906, 1230907, 1230904, 1230911, 1230912, 1230910, 1230908, 1230909.